Decomposing multilocus linkage disequilibrium

TitleDecomposing multilocus linkage disequilibrium
Publication TypeJournal Article
Year of Publication2004
AuthorsGorelick, R, and Laubichler, M D.
JournalGenetics
Volume166
Pagination1581–1583
KeywordsADDITIVE GENETIC VARIANCE, COMPLEX, EPISTASIS
Abstract

We present a mathematically precise formulation of total linkage disequilibrium between multiple loci as the deviation from probabilistic independence and provide explicit formulas for all higher-order terms of linkage disequilibrium, thereby combining J. Dausset et aL's 1978 definition of linkage disequilibrium with H. Geiringer's 1944 approach. We recursively decompose higher-order linkage disequilibrium terms into lower-order ones. Our greatest simplification comes from defining linkage disequilibrium at a single locus as allele frequency at that locus. At each level, decomposition of linkage disequilibrium is mathematically equivalent to number theoretic compositions of positive integers; i.e., we have converted a genetic decomposition into a mathematical decomposition.